Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 253, NWS Charleston, WV

August 10, 2008Fayette County, Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2008, 5:44 PM EDT for Fayette County, Kanawha County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2008, 5:44 PM EDT (21:44 UTC)
Expired
Aug 10, 2008, 6:15 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Fayette County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 52 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 102144
SVRRLX
WVC019-039-102215-
/O.NEW.KRLX.SV.W.0253.080810T2144Z-080810T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA
  FAYETTE COUNTY IN WEST VIRGINIA

* UNTIL 615 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BURNWELL...OR ABOUT 16 MILES WEST OF FAYETTEVILLE...AND MOVING
  SOUTHEAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK HILL...MOUNT HOPE AND 7 MILES SOUTHWEST OF FAYETTEVILLE BY 615
  PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3789 8127 3790 8130 3793 8130 3796 8133
      3796 8142 3798 8146 3801 8145 3807 8148
      3817 8141 3801 8100 3788 8109
TIME...MOT...LOC 2144Z 299DEG 19KT 3805 8136

$$

05
1 follow-up statement
000 
WWUS51 KRLX 102215
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT SUN AUG 10 2008

WVC019-039-102223-
/O.EXP.KRLX.SV.W.0253.000000T0000Z-080810T2215Z/
KANAWHA WV-FAYETTE WV-
613 PM EDT SUN AUG 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FAYETTE AND
SOUTHEASTERN KANAWHA COUNTIES EXPIRES AT 615 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THE STORM 
MAY STILL PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3789 8127 3790 8130 3793 8130 3796 8133
      3796 8142 3798 8146 3801 8145 3807 8148
      3817 8141 3801 8100 3788 8109
TIME...MOT...LOC 2213Z 299DEG 19KT 3798 8119

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:16 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 10, 3:16 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EDT SUN AUG 10 2008

.SYNOPSIS...
COLD FRONT EXITS TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL
PROVIDE UNSEASONABLY COOL AND GENERALLY DRY WEATHER FOR MONDAY AND
TUESDAY. MOISTURE TO OUR SOUTH BRUSHES EASTERN SLOPES WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
BASED ON THE RADAR...THE COLD FRONT IS NOW BISECTING THE
AREA...STRETCHING FROM BUCKHANNON TO JUST NORTH OF CRW/HTS. IT
WILL CONTINUE TO PROGRESS SE THIS AFTERNOON AND AS THE DEEPER
MOISTURE SLIDES EAST...IT SHOULD TAKE THE SHOWER ACTIVITY WITH IT.
EXPECT THAT BY 22Z...SHOULD SEE MOST OF THE SHOWERS HAVING MOVED
EAST OF THE AREA...BUT A FEW COULD LINGER IN THE SOUTHERN
MOUNTAINS OF WEST VIRGINIA UNTIL 00Z.

ONCE THE FRONT HAS CLEARED AND THE MOISTURE EXITS...SHOULD SEE A
BRIEF PERIOD WHERE MUCH OF THE CLOUDS GO AWAY AS DRIER AIR ENTERS
THE REGION. THE COLD ADVECTION SHOULD BEGIN IN EARNEST AROUND 6Z
AS THE UPPER LOW AND AN STRONG SHORTWAVE DIVE SOUTH THROUGH ERN OH
AND WRN PA. THIS SHOULD ADD ENOUGH MOISTURE THAT THE NRN PORTION
OF WV SHOULD SEE CLOUDS INCREASE AND COULD SEE SOME LIGHT RAIN.
ELSEWHERE... THE IMPACT FROM THE UPPER LOW WILL BE MINIMAL. BUT
THE COMBINATION OF THE UPPER LOW AND COLD ADVECTION COULD GET SOME
SCATTERED CLOUDS GOING ACROSS REGION.

ON MONDAY...THE UPPER LOW WILL PULL AWAY AND WITH MOISTURE BEING
LIMITED...SHOULD SEE DRY WEATHER. WITH THE COLD POOL ALOFT
OVERHEAD...A STRONG CU FIELD IS EXPECT...WITH PERIODS OF BROKEN
CLOUDS POSSIBLE. LEANED TOWARD A BLEND OF THE MOS GUIDANCE
TOMORROW AS THE MAV SEEMS TOO WARM AS THE 850 MB TEMPERATURES OF
THE GFS SEEM TOO WARM AND WOULD NEED FULL MIXING TO REACH THE MAV
NUMBERS SO WENT MORE OF A BLEND.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A HIGH PRESSURE SYSTEM PROVIDES COOL NIGHTS AND WARM AFTERNOONS FOR
EARLY IN THE WEEK. MODELS THEN TAKE A LOW PRESSURE SYSTEM SOUTH OF
THE REGION. LOOKS LIKE THIS SYSTEM WILL PROVIDE SOME CLOUDS AND
MOISTURE...BUT NO DIRECT PRECIPITATION. DID KEEP A SMALL POP IN THE
MOUNTAINS ON WEDNESDAY AS MAY BE ENOUGH MOISTURE FOR HEATING TO KICK
OFF A FEW CELLS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ALTHOUGH MODELS ARE IN AGREEMENT ON THE UPPER AIR FLOW PATTERN...LOW
CONFIDENCE FORECAST IN THE DETAILS DUE TO LOTS OF VARIATION IN THE
DETAILS OF THE MODELS. GENERALLY WENT WITH A NEAR 50-50 BLEND OF THE
GFS AND ECMWF.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
COLD FRONT IS STILL WORKING ACROSS THE REGION...STRETCHING FROM
NEAR CKB SOUTHWEST TO JUST NORTH OF HTS. WITH THE DEEPER MOISTURE
NOW...AS INDICATED IN THE MODELS...PINED UP IN THE
MOUNTAINS...SEEING SOME LOW TOP CONVECTION FORMING EAST OF CRW AND
IT COULD IMPACT EKN. THE FRONT SHOULD CONTINUE TO MAKE PROGRESS
SOUTH AND EAST...AND WITH THE DEEPER MOISTURE...LOOKING AT 700 MB
RH...GETTING SWEPT EAST AFTER 21Z...SHOULD SEE THE AFTERNOON
CONVECTION DISSIPATE AFTER ABOUT 22Z. BEHIND THE FRONT AND ONCE
THE SUN SETS...EXPECT MUCH OF THE CLOUDS TO GO AWAY
BRIEFLY...BEFORE THE COLD ADVECTION KICKS IN WITH THE UPPER LOW
SETTLING OVER WRN PA. THIS SHOULD REINTRODUCE CLOUDS IN NORTHERN
WV WITH 4000 TO 7000 FT CEILINGS. IN THE SOUTH IS SHOULD STAY
CLEAR LONGER...SO HAVE ADDED SOME FOG FOR CRW/HTS...BUT A LITTLE
CONCERNED THAT DESPITE THE STATISTICAL GUIDANCE SHOWING FOG
DEVELOPING THAT THE COLD ADVECTION WILL KEEP THE MIXING UP IN THE
BOUNDARY LAYER LIMITING FOG.

ON MONDAY...THE UPPER LOW PULLS OUT AND THE OTHER THAN THE DAY
TIME CU DEVELOPMENT WITH THE COOL AIR ALOFT...NOT ANTICIPATING ANY
RESTRICTIONS.

AVIATION OUTLOOK /AFTER 00Z MONDAY/...NO SIG WX EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...ESS
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...ESS
Hazardous weather outlook, Aug 10, 3:57 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
357 AM EDT SUN AUG 10 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
357 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 2:50 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT SUN AUG 10 2008

WVZ037-101930-
NICHOLAS-
250 PM EDT SUN AUG 10 2008

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NICHOLAS COUNTY...

AT 245 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF RICHWOOD TO 7 MILES SOUTHEAST OF SUMMERSVILLE TO 13
MILES NORTH OF FAYETTEVILLE...MOVING EAST AT 22 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE NEAR NETTIE AROUND 300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, Aug 10, 3:08 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT SUN AUG 10 2008

WVZ027-028-037-038-046-047-102000-
BRAXTON-CLAY-NICHOLAS-POCAHONTAS-RANDOLPH-WEBSTER-
308 PM EDT SUN AUG 10 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POCAHONTAS...EAST CENTRAL
CLAY...NORTHEASTERN NICHOLAS...SOUTH CENTRAL BRAXTON...SOUTHWESTERN
RANDOLPH AND WEBSTER COUNTIES...

AT 307 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF WEBSTER SPRINGS TO 7 MILES SOUTH OF SUTTON TO 6 MILES NORTH
OF CLAY...MOVING SOUTHEAST AT 15 TO 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR WANETA AROUND 315 PM...MONTERVILLE AROUND
330 PM...SLATY FORK AROUND 345 PM AND EDRAY AROUND 400 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

05
Special weather statement, Aug 10, 4:10 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT SUN AUG 10 2008

WVZ015-036-037-102045-
FAYETTE-KANAWHA-NICHOLAS-
410 PM EDT SUN AUG 10 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA...
NORTHWESTERN FAYETTE AND WEST CENTRAL NICHOLAS COUNTIES...

AT 400 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 7 MILES EAST OF CHARLESTON...MOVING
EAST SOUTHEAST AT 28 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CEDAR GROVE AROUND 415 PM...PRATT AROUND 420
PM...HANDLEY AROUND 425 PM...POND GAP AROUND 430 PM...GAULEY BRIDGE
AROUND 440 PM AND SWISS AROUND 445 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

05
Local storm report, Aug 10, 4:11 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
411 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             NETTIE                  38.20N 80.71W
08/10/2008  U0.25 INCH       NICHOLAS           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            238 PM 08/10/2008 AND 253 PM 08/10/2008

&&

NNNN
Special weather statement, Aug 10, 4:53 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT SUN AUG 10 2008

VAZ004-102130-
BUCHANAN-
453 PM EDT SUN AUG 10 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND SOUTHEASTERN BUCHANAN
COUNTY...

AT 447 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 3 MILES NORTH OF GRUNDY...MOVING EAST
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR STACY AROUND 500 PM AND OAKWOOD AROUND 510
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

05
Special weather statement, Aug 10, 5:35 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
535 PM EDT SUN AUG 10 2008

WVZ015-036-102215-
FAYETTE-KANAWHA-
535 PM EDT SUN AUG 10 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA AND WEST
CENTRAL FAYETTE COUNTIES...

AT 533 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR BURNWELL...MOVING SOUTHEAST AT 21
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR POWELLTON AROUND 540 PM...PAX AROUND 605
PM...OAK HILL AROUND 610 PM AND THURMOND AROUND 615 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.